Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 103, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 21, 2001, 5:07 PM CDT for Johnson County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 21, 2001, 5:07 PM CDT (22:07 UTC)
- Expired
- Jul 21, 2001, 6:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Johnson County, IA
The radar
The Quad Cities radar (KDVN), 89 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 963 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 212210 SVRMLI IAC103-212300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 507 PM CDT SAT JUL 21 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSON COUNTY IN EAST CENTRAL IOWA * UNTIL 600 PM CDT * AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE SEVERE THUNDERSTORM WITH DAMAGING WINDS 5 MILES SOUTHWEST OF IOWA CITY...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... CORALVILLE NOW! IOWA CITY NOW! HILLS BY 515 PM CDT. LONE TREE BY 520 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS IN EXCESS OF 55 MPH AND PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SATURDAY EVENING FOR EASTERN IOWA. LAT...LON 4174 9180 4152 9180 4151 9140 4170 9145 $$ MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:55 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 21, 2:55 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 255 PM CDT SAT JUL 21 2001 OF IMMEDIATE CONCERN IS SEVERE POTENTIAL FOR LATE THIS AFTERNOON AND EARLY EVENING AS MCC MOVING ACROSS SOUTHERN MN SINCE AM BEGINS TO TURN MORE SE. LINE OF ELEVATED CONVECTION TRIGGERED FROM MN COMPLEX OUTFLOW THIS MORNING EXTENDING SW INTO W CENTRAL IA AT 18Z ALSO MOVING E-SE AND EXPECT STORMS TO STRENGTHEN BY FORECAST ISSUANCE AS THEY MOVE INTO AREA OF LAPS SURFACE BASED CAPES OF 4 TO 6K J/KG. SEVERE CONVECTION MAY BE ON-GOING AT FORECAST ISSUANCE NW OF DBQ-CID LINE AND ANTICIPATE MOVEMENT TO SE SIMILAR TO EARLY AM CONVECTION. MAIN CHALLENGE THROUGH ENTIRE FORECAST IS POPS WITH LITTLE CHANGE IN UPPER PATTERN THROUGH SHORT TERM. HIGH HEAT INDICES ALSO A CONCERN THROUGH MONDAY. UPPER RIDGE AXIS REMAINS ANCHORED FROM TX TO EASTERN NEB WITH MONSOONAL MOISTURE PLUME SEEN ON WATER VAPOR IMAGERY FROM AZ INTO SW MN. H85 THERMAL RIDGE WITH H85 TEMPERATURES OF 30C OVER HIGH PLAINS WITH BAROCLINIC AXIS FROM SD INTO WRN IA AT 12Z. NONE OF THE SHORT TERM MODELS HAD GOOD HANDLE ON CURRENT CONVECTION...BUT ETA AND AVN FARED BETTER THAN NGM WITH QPF PLACEMENT. WILL MAINLY FOLLOW AVN DUE TO BETTER PERFORMANCE PAST FEW WEEKS IN THIS PATTERN. H5 SHORTWAVE TOPPING RIDGE AND AIDING CURRENT MCC MOVES SE ACROSS FORECAST AREA THIS EVENING...THEN NEXT H5 VORTICITY MAX PROGGED TO MOVE THROUGH MONDAY NIGHT. AFTER INITIAL ROUND OF CONVECTION THIS EVENING...FORCING WILL BE LIMITED TO WHERE LOW LEVEL BOUNDARIES LINGER AND TAP INTO NOCTURNAL JET. WILL KEEP IN LOW POPS FOR LATE TONIGHT FOR ALL ZONES. NO MAJOR FOCUS EXPECTED FOR CONVECTION EXPECTED FOR SUNDAY...BUT WITH VERY MOIST AND UNSTABLE AIRMASS... WILL LEAVE IN ISOLATED POPS. BETTER CHANCES WILL OCCUR WITH SHORTWAVE SUNDAY NIGHT AND THEN MONDAY WHEN STRONGER SHORTWAVE IN WESTERLIES PUSHES THE TROUGH CURRENTLY OVER HIGH PLAINS SE ACROSS FORECAST AREA. HEAT ADVISORY WAS ISSUED EARLIER FOR THIS AFTERNOON FOR SOUTH OF HIGHWAY 30 AND WILL BE NECESSARY CWA WIDE FOR SUNDAY. SURFACE DEWPOINTS IN UPPER 70S TO AROUND 80 COMMON ACROSS IA AND MO ZONES BOOSTING HEAT INDICES INTO 105 TO 115 RANGE. WESTERN IL ZONES NOT AS OPPRESSIVE WITH DEWPOINTS IN LOWER TO MID 70S AND INDICES IN 90 TO 100 RANGE. EVENING CONVECTION MAY COOL TEMPERATURES SOMEWHAT THIS EVENING...BUT DEWPOINTS TO REMAIN HIGH. ONLY NORTHERN HALF CWA DIPPED BELOW 80 HEAT INDEX LAST NIGHT AND THINK TONIGHT WILL BE EVEN WARMER DUE TO MORE SUNSHINE TODAY AND WARMER MAXES. WILL GO AHEAD AND ISSUE HEAT ADVISORY FOR TONIGHT THROUGH SUNDAY AND EXTEND TO ENTIRE FORECAST AREA. TEMPERATURES SHOULD REACH LOWER TO MID 90S SUNDAY WITH WARM ADVECTION AT H85 BOOSTING TEMPERATURES ABOUT 2 C WARMER INTO RANGE OF 22 TO 24 DEG C. EXPECT CONDITIONS CLOSE TO ADVISORY CRITERIA TO EXTEND INTO SUNDAY NIGHT AS DEWPOINTS REMAIN HIGH BUT WILL LET LATER FORECASTS EXTEND THE ADVISORY AS NEEDED. HIGHS MONDAY WILL BE A BIT COOLER...ESPECIALLY NORTH DUE TO MORE CLOUD AND AFTERNOON CONVECTION AS TROUGH APPROACHES FROM NW. UPPER RIDGE FLATTENS AND RETROGRADES WESTWARD TOWARD MIWEEK WITH NUMEROUS SHORTWAVES IN WESTERLIES TO BRING ALMOST DAILY CHANCES FOR RAIN. AVN AND MRF SHOW FRONT HANGING EAST TO WEST TO OUR SOUTH WITH SURFACE HIGH MOVING INTO NE GREAT LAKES PROVIDING COOLER TEMPERATURES. TEMPERATURES TRENDED DOWNWARD SOME...BUT NOT AS LOW AS LATEST MEDIUM RANGE GUIDANCE. THANKS TO DMX AND CHI FOR COORDINATION. .DVN... IA...IL...MO...HEAT ADVISORY TONIGHT AND SUNDAY. SHEETS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:13 AM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 47 min |
| Jul 21, 5:29 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.